Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 129, NWS Jacksonville, FL

May 18, 2003Baker County, Union County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at May 18, 2003, 4:55 PM EDT for Baker County, Union County, Florida. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2003, 4:55 PM EDT (20:55 UTC)
Expired
May 18, 2003, 5:45 PM EDT
In force
50 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

Counties Baker County, FL, Union County, FL

The radar

The Jacksonville radar (KJAX), 55 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 1:40 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2020 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 182055 RRA
SVRJAX
FLC003-125-182145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
455 PM EDT SUN MAY 18 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BAKER COUNTY IN NORTHEAST FLORIDA
  NORTH CENTRAL UNION COUNTY IN NORTHERN FLORIDA

* UNTIL 545 PM EDT

* AT 455 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 11 MILES
  SOUTHWEST OF SANDERSON...OR ABOUT 6 MILES NORTH OF LAKE BUTLER...
  MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SANDERSON AT 510 PM EDT...
  GLEN ST. MARY AT 520 PM EDT AND
  TAYLOR AT 540 PM EDT.

PEOPLE OUTSIDE SHOULD MOVE TO A BUILDING OR STRUCTURE WHICH WILL
PROVIDE ADEQUATE PROTECTION. MOBILE HOMES AND TRAILERS DO NOT PROVIDE
ADEQUATE PROTECTION FROM A SEVERE STORM.

LAT...LON 3025 8218 3011 8226 3015 8240 3034 8237
          3056 8228 3049 8220 3041 8221 3035 8213
$$

PETERSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:00 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 18, 3:00 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT SUN MAY 18 2003

PUBLIC...SEVERE THUNDERSTORM WATCH IN EFFECT FOR WHOLE CWA UNTIL
8 PM. AS UPPER LOW DROPS SOUTH TO THE GULF...IMPRESSIVE UPPER
DIVERGENT PATTERN COUPLED WITH IMPRESSIVE INSTABILITY PARAMETERS
TO RESULT IN A GOOD CHANCE OF STRONG TO SEVERE STORMS THIS EVENING.
MAIN CONCERN WILL BE PULSE TYPE SEVERE. GOOD AREA OF CONVERGENCE
BETWEEN HIGHWAY 301 AND I-75 WHERE MOST STORMS ARE FIRING UP.
HIGHEST POPS WILL BE ACROSS THIS AREA (50 TO 60 PCT) THIS EVE.
A FEW STORMS MAY LINGER OVERNITE ACROSS INLAND GA. MONDAY...SIMILAR
PATTERN AS TODAY WITH UPPER LOW ENTERING GULF AND STRONG UPPER
DIVERGENT PATTERN AND GOOD LOW LEVEL MOISTURE FROM THE SOUTHEAST.
HIGHEST POPS INLAND (60 PCT) AND SLIGHTLY LOWER TOWARDS THE COAST.
TUESDAY...HAVE LEANED TOWARDS ETA MODEL WHICH KEEPS WEDGE JUST NORTH
OF THE AREA...BUT MOIST SE FLOW RESULTING IN A CHC POPS MOST AREAS.
WEDNESDAY...COLD APPROACHES FROM THE NW RESULTING IN A CHANCE OF
THUNDERSTORMS LATE WEDNESDAY INTO WEDNESDAY NIGHT.

EXTENDED...AS AN UPPER TROUGH DIGS SOUTHEAST FROM THE GREAT LAKES TO
THE GULF OF MEXICO...FRONTAL BOUNDARY SAGS SOUTHEAST ACROSS THE CWA
THURSDAY AND STALLS OVER NORTH FLORIDA FRIDAY. MRF DEVELOPS WAVE
ALONG FRONT WHICH MAY ENHANCE PRECIP. NOT SURE TO BUY INTO THAT THIS
EARLY...HOWEVER WITH FRONTAL SYSTEM IN THE AREA...WILL GO WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS BOTH THURSDAY AND FRIDAY. AS AN
UPPER LOW CLOSES OFF IN THE EASTERN U.S. DURING THE WEEKEND THE COLD
FRONT PUSHES THROUGH WITH DRIER AIR MOVING IN. HAVE GONE WITH LOW
POPS FOR SATURDAY AND A 10 PERCENT POP (SILENT) FOR SUNDAY.

MARINE...NO HEADLINES.

FIRE WX...NO CONCERNS.

.PRELIMINARY POINT TEMPS/POPS...

AMG 68 86 66 80 / 60 60 20 50
SSI 71 82 71 79 / 40 50 20 30
JAX 70 86 70 80 / 40 50 20 50
SGJ 72 84 73 80 / 30 40 20 40
GNV 69 90 68 85 / 30 50 30 50
OCF 69 92 68 87 / 30 40 20 50

.JAX...
FL...NONE.
GA...NONE.

PP/JH
Hazardous weather outlook, May 18, 1:49 PM EDT, 3 hours 6 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-190000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
149 PM EDT SUN MAY 18 2003

UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH NUMBER 413

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM...

...RISK OF RIP CURRENTS AT THE BEACHES ABOVE NORMAL...

SEVERE THUNDERSTORM WATCH NUMBER 413 IS IN EFFECT UNTIL 8 PM THIS
EVENING. THIS WATCH INCLUDES ALL COUNTIES IN NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

AN UPPER LEVEL SYSTEM COMBINED WITH THE SEA BREEZE BOUNDARY AND A
COLD FRONT JUST TO THE NORTH WILL RESULT IN SCATTERED THUNDERSTORMS
ACROSS ALL OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA THIS AFTERNOON
AND EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL BE FROM NEAR THE
HIGHWAY 301 CORRIDOR WEST TO THE I-75 CORRIDOR. STORMS MAY BECOME
SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND FREQUENT CLOUD TO
GROUND LIGHTNING THE MAIN CONCERNS.

THE RISK OF RIP CURRENTS AT THE BEACHES WILL BE ABOVE NORMAL.
PLEASE REFER TO THE SURF ZONE FORECAST.

.DAYS TWO THROUGH SEVEN...TOMORROW THROUGH SATURDAY...
A COLD FRONT IS EXPECTED TO MOVE INTO THE REGION THURSDAY AND FRIDAY
INCREASING THE CHANCES OF THUNDERSTORMS BOTH THURSDAY AND FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP/HESS

In the hours before

Special weather statement, May 18, 3:57 PM EDT, 58 minutes before
FLZ022-030-035-182045-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
357 PM EDT SUN MAY 18 2003

...STRONG THUNDERSTORMS WILL IMPACT EASTERN GILCHRIST...SOUTHERN
COLUMBIA AND WESTERN UNION COUNTIES THROUGH 445 PM...

AT 357 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 9 MILES SOUTHEAST OF FORT
WHITE...OR ABOUT 13 MILES SOUTHEAST OF ICHETUCKNEE SPRINGS STATE...
MOVING NORTH AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND FORT WHITE...OLENO STATE PARK...LULU AND
COLUMBIA THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TAKE SHELTER IF
LIGHTNING IS IN YOUR AREA.

BROYLES
Special weather statement, May 18, 4:08 PM EDT, 47 minutes before
GAZ135-136-151-182045-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
408 PM EDT SUN MAY 18 2003

...STRONG THUNDERSTORMS WILL IMPACT THE FOLLOWING APPLING...PIERCE
AND WAYNE COUNTIES THROUGH 445 PM...

AT 408 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES WEST OF SCREVEN...OR ABOUT 8
MILES NORTH OF PATTERSON...MOVING NORTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SCREVEN...ODUM AND JESUP
THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

TRABERT
Local storm report, May 18, 4:26 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
426 PM EDT SUN MAY 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    ALMA                      GA   .75 INCH HAIL
05/18/03   BACON                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0307 PM    DUNNELLON                 FL   1.50 INCH HAIL
05/18/03   MARION                         REPORTED BY 911

0410 PM    HIGH SPRINGS              FL   .88 INCH HAIL
05/18/03   ALACHUA                        REPORTED BY A HAM OPERATOR
                                          TO A SKYWARN SPOTTER

PP
Special weather statement, May 18, 4:38 PM EDT, 17 minutes before
FLZ023-030-031-182145-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
438 PM EDT SUN MAY 18 2003

...STRONG THUNDERSTORMS WILL IMPACT BRADFORD...UNION AND BAKER
COUNTIES THROUGH 545 PM...

AT 438 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ABOUT 4 MILES WEST OF DUKES...OR
ABOUT 3 MILES NORTHWEST OF WORTHINGTON SPRINGS...BUILDING NORTH AND
MOVING AROUND 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND DUKES...NEW RIVER...LAKE
BUTLER...JOHNSTOWN...STARKE...RAIFORD...OLUSTEE AND ELLERBEE THROUGH
545 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TAKE SHELTER IF LIGHTNING
IS IN YOUR AREA.

BROYLES
Special weather statement, May 18, 4:40 PM EDT, 15 minutes before
GAZ150-182115-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
440 PM EDT SUN MAY 18 2003

...STRONG THUNDERSTORMS WILL IMPACT THE FOLLOWING WARE COUNTY
THROUGH 515 PM...

AT 440 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES SOUTH OF NEEDHAM...OR ABOUT 11
MILES SOUTHEAST OF ARGYLE...MOVING NORTH AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WAYCROSS...WARESBORO...
SUNNYSIDE...NEEDHAM AND DEENWOOD THROUGH 515 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

TRABERT
Special weather statement, May 18, 4:44 PM EDT, 11 minutes before
FLZ021-182145-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
444 PM EDT SUN MAY 18 2003

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN SUWANNEE COUNTY...

AT 444 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES NORTHWEST OF LIVE
OAK...OR ABOUT 6 MILES SOUTHEAST OF SUWANNEE RIVER STATE
PARK...NEARLY STATIONARY. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND NEWBURN...LIVE OAK AND HOUSTON THROUGH 545
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. TAKE SHELTER IF LIGHTNING
IS IN YOUR AREA.

BROYLES

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:44 PM EDTSevere Thunderstorm WarningJAXMarion31 min
May 18, 3:34 PM EDTSevere Thunderstorm WarningJAXMarion, Putnam41 min
May 18, 3:43 PM EDTSevere Thunderstorm WarningJAXAlachua47 min
May 18, 3:53 PM EDTSevere Thunderstorm WarningJAXHamilton37 min
May 18, 4:20 PM EDTSevere Thunderstorm WarningJAXMarion, Putnam40 min
May 18, 4:31 PM EDTSevere Thunderstorm WarningJAXHamilton59 min
May 18, 4:34 PM EDTSevere Thunderstorm WarningJAXColumbia56 min
May 18, 4:58 PM EDTSevere Thunderstorm WarningJAXSuwannee62 min
May 18, 7:04 PM EDTSpecial Marine WarningJAX56 min
May 18, 7:15 PM EDTSevere Thunderstorm WarningJAXGilchrist45 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.